Adverse Drug Reactions - The Alder Hey Experience

Andrea Gill, Senior Clinical Pharmacist
Alder Hey Children's Hospital

horizontal line

In 1990 an adverse drug reaction (ADR) reporting scheme was established at Alder Hey. This scheme aimed to increase awareness, monitoring and reporting of ADRs throughout the hospital; compare the incidence and severity of ADRs and examine the distribution of reports. A green card was designed which requested information on suspected drug, effect, patient details and the name and profession of the reporter. Green cards were distributed to all wards and could be completed by doctors, nurses or pharmacists who suspected an ADR.

One of the first problems highlighted by the green card scheme was abnormal behaviour and prolonged sedation in patients receiving Midazolam for sedation on the paediatric intensive care unit (PICU). This prompted a prospective study which assessed incidence of these problems(1). The pharmacokinetics of Midazolam were also investigated to determine whether adverse reactions were related to plasma concentrations(2). Midazolam was then prospectively compared with a combination of Chloral Hydrate and Promethazine in terms of efficacy and toxicity when used for sedation of critically ill children(3).

It has been assumed that ADRs occur more frequently in critically ill children as they receive more drugs, are more seriously ill and are more closely monitored than children on less acute wards. We prospectively investigated incidence, severity and preventability of ADRs on our PICU(4) and found ADRs occurred in 7% of patients, a similar figure to that reported in general paediatric in-patients(5). We also found opiates to be most frequently responsible for ADRs resulting in admission to PICU. All reports of opiate-induced respiratory depression recieved through the green card scheme over a 3 year period were then investigated. After assessment of the results, recommendations for the safe use of opiates were produced (6).

In the PICU study we found a third of drugs involved in the ADRs reported were used outside the terms of their product license. This has prompted our current work in evaluating the extent of unlicensed drug use in the hospital and prospectively studying whether ADRs are more frequent with unlicensed drug use or not.

References

(1) Hughes J, Gill A, Leach HJ, Ratcliffe J, Billingham I, Thornington R, Choonara I. A prospective study of the adverse effects of Midazolam in critically ill children. Acta Paediatrica 1994; 83: 1194-9.
(2) Hughes J, Gill AM, Mulhearn H, Powell E, Choonara I. Steady-state plasma concentrations of Midazolam in critically ill infants and children. Ann Pharmacother 1996; 30: 27-30.
(3) Parkinson L, Hughes J, Gill A, Billingham I, Ratcliffe J, Choonara I. Efficacy and toxicity of Midazolam or Chloral Hydrate and Promethazine for sedation in critically-ill children. A randomised controlled trial. (In Press).
(4) Gill AM, Leach HJ, Hughes J, Barker C, Nunn AJ, Choonara I. Adverse drug reactions in a paediatric intensive care unit. Acta Paediatrica 1995; 84: 439-41.
(5) Choonara I, Harris F. Adverse drug reactions in medical in-patients. Arch Dis Child 1984; 59: 578-80.
(6) Gill A, Cousins A, Nunn AJ, Choonara I. Opiate induced respiratory depression in paediatric patients. Ann Pharmacother 1996; 30: 125-129.

Return to Problems in Paediatric Drug Therapy

horizontal line

All pages copyright ©Priory Lodge Education Ltd 1994,1995,1996.